Managing statin muscle pain

There are several things you can do to prevent or minimize the aches and pains that might accompany statin use.

Published: June, 2017

If you're not taking a statin now, you may well be soon. These medications are commonly prescribed to lower "bad" LDL cholesterol and have been shown to reduce the risk of heart attack, stroke, and death. They are routinely recommended for people who have cardiovascular disease and for many people ages 40 to 75 who don't have cardiovascular disease but have at least one risk factor (high blood pressure, high cholesterol, diabetes, or smoking) and a 7.5% or greater risk of a stroke or heart attack in the next decade. Moreover, recent research indicates that they may benefit high risk individuals over age 75 as well.

Muscle pain and other statin side effects

Taking a statin may give you some assurance that you're doing all you can to avoid heart attack and stroke, but you may also experience side effects. Reported side effects include an increased chance of developing diabetes — which is largely restricted to people who are already at risk for diabetes, and who can be monitored with glucose or hemoglobin A1c tests. Statin use has also been associated with difficulties with memory and reasoning, although there is no clear evidence that the drugs were responsible. In very rare cases, statins may cause liver problems or a potentially life-threatening breakdown in muscle cells.

However, the most common side effect is muscle pain and cramping. "In the real world about 15% to 20% of patients report myalgias, or muscle-related symptoms, with women reporting such symptoms more than men do," says Dr. Samia Mora, a cardiologist at Harvard-affiliated Brigham and Women's Hospital. It is unclear why these symptoms may be more common in women, but it could be because they tend to be older, have smaller bodies, and more additional health issues than men do when they begin to take the medications. Women are also more likely than men to have undiagnosed low levels of thyroid hormone, which increases the risk of statin-related side effects.

What you can do about muscle pain from statins

Keep track of any new symptoms that develop when you begin taking a statin, and report them to your doctor. Some symptoms may go away as you continue to take the medication. If you're taking the statin preventively, your doctor may try to determine if your muscle pain symptoms are actually due to the statin by suggesting a brief holiday from the drug to see if they disappear when you're not taking it. However, don't stop taking a statin without telling your doctor. Although there are no proven remedies for statin-related muscle pain, the following may help.

Exercise. There is some evidence that people who have exercised regularly before taking statins are less likely to experience muscle pain and cramping. Although gentle stretching may relieve muscle cramps, beginning a new vigorous exercise regimen while taking a statin may increase the risk of muscle pain.

Ramp up your lifestyle changes. Commit to an exercise routine, lose weight if you need to, and adopt a heart- healthy eating plan such as the Mediterranean diet. Doing so may enable you to reduce your statin dosage, or possibly even lower your cholesterol enough to enable you to stop the statin. Even if a healthier lifestyle does not lower your lipid levels, it may still lower your long-term risk of heart disease and stroke.

Have a thyroid blood test. If you have a low thyroid hormone level, taking replacement thyroid hormone pills may alleviate muscle pain and can also improve your lipid profile.

Take supplements. If you have a low blood level of vitamin D, restoring it to normal with a supplement may help reduce muscle pain and cramping. Some people find symptom relief with coenzyme Q10. However, small clinical trials haven't substantiated the positive effects. Get your doctor's advice about taking either of these.

Change your prescription. If, after a few weeks of statin use, you're still experiencing muscle pain or cramping, you and your doctor might consider going to a lower statin dose or switching to a different statin, possibly one that is designed to be taken less frequently. Adding another type of cholesterol-lowering drug called ezetimibe (Zetia), which hasn't been associated with muscle pain, may also allow your doctor to lower your statin dosage.

Image: © Christophe Bourloton/Thinkstock

Disclaimer:
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.